The U.S. Food and Drug Administration (FDA) is currently reviewing reports of children who have developed serious adverse effects, or who have died, after taking codeine for pain relief after procedures such as a tonsillectomy and/or adenoidectomy. There have been three pediatric deaths and one life-threatening case of respiratory depression recently documented.
The reported cases involve children, ages two to five, that had evidence of an inherited (genetic) ability to convert codeine into life-threatening or fatal; amounts of morphine in the body. Each of the children had received doses of codeine that were within the typical dose range.
When codeine is ingested, the body converts it to morphine by a specific enzyme. Some people have DNA variations that make this enzyme more active, causing the codeine to be converted at a faster and more complete rate. These people are more likely to have higher than normal amounts of morphine in their blood after taking codeine. High levels of morphine can cause difficulty breathing, which can be fatal. For those children with this genetic ability, taking codeine may increase the risk of breathing problems and possible death.
It seems obvious, but with all pain medications, especially those used for children, the lowest effective dose should be used only on an as-needed basis, and for the shortest period of time.